Flash Flood, Livingston
- When
- August 5, 2:00 PM EST to 4:00 PM EST
- Where
- Livingston County, 1.38 mi N of White Bridge to 2.06 mi NNW of Dansville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.620, -77.730
Showers and thunderstorms developed ahead of an approaching cold front. The heavy rains from the storms fell on already saturated ground and produced localized flash flooding in Sparta.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Showers and thunderstorms developed ahead of an approaching cold front. The heavy rains from the storms fell on already saturated ground and produced localized flash flooding in Sparta. Portions of Routes 36 and 63 were washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 12:18 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 118 PM EDT TUE AUG 5 2014 .SYNOPSIS... A WEAK COLD FRONT WILL SETTLE ACROSS THE REGION THIS AFTERNOON... BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WITH SLIGHTLY COOLER AIR WILL MOVE ACROSS THE REGION BEHIND THE FRONT. A FEW SHOWERS MAY STILL LINGER ON WEDNESDAY BEFORE DRY WEATHER RETURNS BY THE END OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... A MODEST SHORTWAVE WILL DIG INTO THE BASE OF A MEAN UPPER LEVEL TROUGH OVER EASTERN CANADA/NEW ENGLAND TONIGHT. THIS SYSTEM WILL PROVIDE THE LIKELIHOOD OF SHOWERS WITH SOME EMBEDDED THUNDERSTORMS THROUGH THIS EVENING. CONVECTION OVER SOUTHERN ONTARIO AND FROM THE SOUTHERN TIER TO FINGER LAKES WILL MOVE ACROSS THE ENTIRE AREA THIS AFTERNOON AND EARLY EVENING. THINGS SHOULD DIMINISH TO ISOLATED SHOWERS BY 03Z. LEFTOVER CLOUDS WILL REMAIN OVERNIGHT INTO EARLY WEDNESDAY WITH ISOLATED -SHRA ESPECIALLY ACROSS THE SOUTHERN TIER. ACTIVITY WILL DIMINISH FROM NORTH TO SOUTH TONIGHT AS HIGH PRESSURE BUILDS DOWN BEHIND THE FRONT AND A NOTABLE AREA OF SUBSIDENCE DEVELOPS ACROSS THE AREA IN ITS WAKE. CLOUDS WILL GRADUALLY DECREASE ON WEDNESDAY...HOWEVER SCATTERED CONVECTION POSSIBLE SOUTHERN TIER LATE WEDNESDAY MORNING INTO THE AFTERNOON IN CLOSER PROXIMITY TO COLD FRONT. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... WHILE RIDGING BUILDS AT THE SURFACE...THE PERSISTENT UPPER TROUGH MOVES TO OUR EAST DURING THE PERIOD. DIURNALLY DRIVEN SHOWERS ARE EXPECTED BOTH WEDNESDAY AND THURSDAY. ON WEDNESDAY LINGERING MOISTURE WILL RESULT IN THE SHOWERS/TSTMS ACROSS THE INLAND AREAS WITH THE GREATEST THREAT ACROSS THE SOUTHERN TIER. ON THURSDAY THE DIURNALLY DRIVEN SHOWERS WILL BE LIMITED TO THE NORTH COUNTRY. TEMPERATURES CONTINUE TO BE COOL WITH DAYTIME HIGHS GENERALLY IN THE LOWER TO MID 70S AND LOWS IN THE 50S. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... IT STILL LOOKS LIKE IT WILL BE AN EXCEPTIONAL STRETCH OF WEATHER FOR THE LONG TERM PERIOD...ESPECIALLY CONSIDERING THE RECENT WET PATTERN OUR REGION HAS BEEN IN. THE LONGWAVE UPPER LEVEL TROUGH IS FINALLY FORECAST TO SLIDE EAST...WITH AN UPPER LEVEL RIDGE TO BUILD IN ITS WAKE. THIS WILL ALLOW A LARGE AREA OF SURFACE HIGH PRESSURE TO BUILD ACROSS OUR REGION AND INFLUENCE OUR WEATHER THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. MODEL GUIDANCE IS IN EXCELLENT AGREEMENT...WITH SEVERAL RUNS OF THE GFS/ECMWF IN GOOD AGREEMENT. EXPECT FAIR WEATHER WITH AMPLE SUNSHINE THROUGH THE ENTIRE PERIOD. TEMPERATURES WILL START OFF NEAR TO SLIGHTLY BELOW NORMAL...BUT WILL WARM WITH TIME. BY SUNDAY AND MONDAY...HIGHS SHOULD CLIMB INTO THE 80S IN MOST AREAS. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... CONVECTION OVER SOUTHERN ONTARIO AND FROM THE SOUTHERN TIER TO FINGER LAKES WILL MOVE ACROSS THE ENTIRE AREA THIS AFTERNOON AND EARLY EVENING. THINGS SHOULD DIMINISH TO ISOLATED SHOWERS BY 03Z. ANY CONVECTION WILL HAVE CEILINGS 2-3K FT AND VSBY AROUND 3SM. LEFTOVER CLOUDS WILL REMAIN OVERNIGHT INTO EARLY WEDNESDAY WITH ISOLATED -SHRA ESPECIALLY ACROSS THE SOUTHERN TIER. DRIER AIR ADVECTS SOUTHWARD ON WEDNESDAY WITH CLOUDS GRADUALLY DECREASING. SCATTERED CONVECTION POSSIBLE SOUTHERN TIER 14-20Z WEDNESDAY IN CLOSER PROXIMITY TO COLD FRONT. OUTLOOK... WEDNESDAY NIGHT THROUGH SUNDAY...OTHER THAN VALLEY FOG...NO SIGNIFICANT WEATHER EXPECTED. && .MARINE... A WEAK COLD FRONT WILL CROSS THE LOWER GREAT LAKES THIS AFTERNOON BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. OTHERWISE...FEW CONCERNS FOR MARINE PURPOSES...AS LIGHT WINDS AND LOW SIGNIFICANT WAVE HEIGHTS ARE EXPECTED THROUGH THE THE END OF THE WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...FRANKLIN NEAR TERM...FRANKLIN SHORT TERM...LEVAN LONG TERM...APFFEL AVIATION...FRANKLIN MARINE...FRANKLIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 517 AM EDT TUE AUG 5 2014 NYZ001>008-010>014-019>021-085-060930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 517 AM EDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-060930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 517 AM EDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 222 PM EDT TUE AUG 5 2014 NYZ020-051900- CATTARAUGUS NY- 222 PM EDT TUE AUG 5 2014 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN CAPABLE OF PRODUCING LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF ALLEGANY PARK...AND MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... SALAMANCA... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LAT...LON 4227 7848 4200 7853 4204 7898 4224 7899 MITCHELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
259 PM EDT TUE AUG 5 2014
NYZ012-019-020-085-052000-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
259 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS TO 40 MPH...AND VERY HEAVY RAIN CAPABLE OF PRODUCING
LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS STORM
WAS LOCATED NEAR GOWANDA...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
COLLINS AND GOWANDA...
OTTO...
SPRINGVILLE AND ASHFORD HOLLOW...
EAST CONCORD...
DELEVAN AND YORKSHIRE...
ARCADE...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4233 7913 4256 7916 4259 7914 4263 7840
4232 7842
MITCHELLThe Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541400.